Lithium potentiates phosphoinositide-linked 5-HT receptor stimulation in vivo

Mary B. Williams, Richard S. Jope

Research output: Contribution to journalArticle

12 Scopus citations

Abstract

The therapeutic effect of lithium in manic-depressive illness may involve alterations in the activity of the phosphoinositide second messenger system. Lithium administration to rats potentiates responses to cholinergic agonists, as evidenced by the production of seizures in lithium-treated rats after normally nonconvulsant doses of cholinergic agonists. We now report that lithium also potentiates the response to a serotonin (5-HT) agonist, DOI, that activates 5-HT2/5-HT(1C) receptors coupled to phosphoinositide hydrolysis. EEG recordings showed that administration of DOI (8 mg kg-1) to lithium-treated, but not to lithium-naive, rats caused seizures which were blocked by ritanserin pretreatment. These results demonstrate that lithium pretreatment causes a normally subconvulsive dose of serotonergic, in addition to cholinergic, agonists to induce seizures. Since DOI, like cholinergic agonists, activates receptors coupled with phosphoinositide hydrolysis and lithium potentiates responses to each, this second messenger system is likely to be involved in this effect of lithium.

Original languageEnglish (US)
Pages (from-to)1118-1120
Number of pages3
JournalNeuroreport
Volume5
Issue number9
DOIs
StatePublished - May 1994

Keywords

  • bipolar affective disorder
  • lithium
  • phosphoinositide
  • seizures
  • serotonin

ASJC Scopus subject areas

  • Neuroscience(all)

Fingerprint Dive into the research topics of 'Lithium potentiates phosphoinositide-linked 5-HT receptor stimulation in vivo'. Together they form a unique fingerprint.

  • Cite this